Friday, June 5, 2009

Topamax: A Cautionary Tale

I just spoke with a friend of mine who, like me, has suffered over the years from debilitating migraines. She was excited because her neuro had just put her on a "new" drug, the miraculous pharmaceutical wonder, Topamax (which is not new at all, only newly prescribed for off-label use in treating migraines. Topamax is an anti-convulsant designed to treat epilepsy and sometimes prescribed as a mood stabilizer for bipolar disorder).

Anyway, she was optimistic that her lack of a headache for the past eight days would be indicative of the overall success she would have in relieving her symptoms, and as I assured her, this could very likely be true, as I did not have a single migraine attack during the many months that I was on the 'Max. HOWEVER...I also felt it was my place to give her a little more information -- more than that which is detailed in the legally-mandated pharmaceutical disclosure insert. For the sake of objectivity, I also encouraged her to do a little googling for herself and read other patients' experiences on the many, many online chatrooms devoted to this drug. To save you time, though, if you or someone you care about is considering taking this miracle drug, here is MY own experience, encapsulated (so to speak).

First thing I noticed was the bizarre tingling in my fingers and toes, and the burning sensation on the top of my head (a little freaky when you can FEEL a drug working in your brain). Also, my tongue would become numb and feel like it was filling my mouth. This would eventually make talking a challenge (and I rather like to talk). But, whatever. I figured I could deal, if it meant no more headaches. I could stick it out, if those were the only side effects. They weren't.

In a few weeks, I began to experience unbelievable vertigo. I would sit at my desk at work with the mouse in my hand, and it would feel as though it were swelling in my hand and I could barely hold onto it. Then my chair would begin to tilt forward until I felt like I would slide right off it and land under my desk on the floor.


And then the really fun stuff started: the "mild aphasia" that the inserts warned me about. Let me tell you, aphasia is no less incapacitating if we label it "mild." If you're unfamiliar with the term, aphasia is defined as "one in a group of speech disorders in which there is a defect or loss of the power of expression by speech, writing, or signs, or a defect or loss of the power of comprehension of spoken or written language." Does that sound "mild" to you? I was losing my ability to speak and to formulate sentences. One look at the blotter pages from my work calendar at that time will tell you how screwed up I was. I couldn't spell. Not even my own NAME (seriously). The word 'remember' was spelled, 'rerememember.' My handwriting changed, resembling that of an angry twelve-year-old boy (or perhaps a serial killer). Food tasted terrible. My Diet Coke no longer had fizz, and tasted a bit like chicken.

I am appalled to hear how often Topamax is now being prescribed for off-label use as a weight loss aid. Will it work? Very likely. Is it worth it? That's a personal decision. You'd have to ask all the skinny people who can't form sentences or write their names. But be patient as you wait for them to answer; they will probably stop mid-sentence and forget what the question was. And we're not done yet. There's more.

My short-term memory evaporated. I couldn't remember sequences of events or put them in order in my mind, and I had to write everything down - everything. On three separate occasions, I made deposits at the drive-through at my bank and drove off with their little tube thingy (Do you know how embarrassing it is to go into the bank with three tubes in your arms and confess that you've done that MORE than once??).

Two more... Hair loss. They don't tell you about this one, and it often doesn't happen until you've titrated up to some of the higher dosages, but it is really not that uncommon (again, google it - you won't find it on the offical Topamax website, that's for sure). Topamax drastically depletes the body of the B vitamin Biotin, which is essential to the health of hair and nails. I lost about a third of my hair (judging from the thickness of my ponytail). Are you scared yet? There's more.

Depression. Not just ho-hum, got-the-blahs despression, but big-time full-blown chemically-imbalanced clinical wanna-die depression. This was the one that finally made me come to my senses. I sat across from my mom one night at a table at Syl's, trying to enjoy an amazing meal (we were celebrating something... of course, I can't remember what because I was drugged) and I could not stop crying. Tears just kept falling into my double-baked potato with a salty sad splat. Nothing was wrong. I just wanted to die, that's all. For no identifiable reason.

This could have been where the story fades to black. But it isn't. At the admonition of friends and family, I chose to flush the blasted miracle drug down the toilet and go back to chomping Advil Migraine like pez. So, that's my story. It might not be yours, so take this or leave it; it's up to you. This is just the stuff I wish someone had told me before I nearly became a statistic.

4 comments:

  1. Yeah, thanks! I am so sick of "prescriptions." I know some are life-saving, but they come at a price, don't they?! Oh, and Syl's... Brings back some of the best memories. I wish I could go right now. And get a kiddie cocktail. Hopefully with no tears in my double baked potato, of course.

    ReplyDelete
  2. I am a statistic...an unknown quiet statistic that no one believes. I am still recovering eight years later from Topamax. I couldn't talk at all for the first two years and still have no short term memory and am have been suffering from severe depression from taking the medication. Of course I am not on it-discontinued it right away...but the damage is done!!! Are there lawsuits??? Is there a way to get this off the market?? My personality and soul and intelligence---MY LIFE WAS STOLEN FROM ME---- at age 27 and I am now 36...I want to fight back, speak out!!! This drug is EVIL and extremely DANGEROUS!!!!! Do lawyers ever read this site...why Did I have to suffer??? I am still suffering to this day...I have never felt like myself since the day I took it!!! Someone, ANYONE, please send information of any kind regarding your personal experiences, legalities, class actions, anything... to Jewelsny76@yahoo.com. Thank You Jena for putting into words what I could not!

    ReplyDelete
  3. I had the all the same things except for hair loss because I was already taking a lot of Vitamin B. I was working at Starbucks at the time I was on Topamax, and that was not good. I seriously forgot how to spell the word 'it', I couldn't even remember the names of the letters in the word. I still struggle with aphasia. I actually met my boyfriends family for the first time today and was so embarrassed when it started. Thank God it was just around his mom, who is a nurse, and actually asked me if I was on any medications like Topamax. I told her that it has been years but I still have problems and she completely understood.
    To the person who posted before me, the only lawsuits I have found are for women who were taking it while pregnant because it causes cleft palates in babies.

    ReplyDelete
  4. Thanks for sharing.

    I just started Topamax for migraines and weight management. The hair loss and depression thing really scares me, although I haven't experienced either yet.

    Good to know Topamax depletes biotin so maybe I can try to offset deficiency with supplements. I already take Prozac and suffer from depression, so I'm gonna bail at the first sign of worsening mood. Hard to believe a drug that can cause depression would be prescribed for bipolar disorder?!

    Glad you got your life and health back.

    ReplyDelete